Wednesday December 19th 2018

You're leaving Addictionblog.org and will be automatically redirected to Recovery.org.


Go back to Addictionblog.org

Is It Dangerous To Quit Lorazepam?


ARTICLE SUMMARY: Yes, it can be dangerous to quit lorzepam, especially if you are physically dependent on it. During withdrawal you might experience symptoms such as agitation, anxiety, irritability, occasional seizures, or sleeplessness. More here on safety protocols for withdrawal and detox.


ESTIMATED READING TIME: 5 minutes.


TABLE OF CONTENTS


Main Uses

Lorazepam is therapeutically used to treat:

  • Active seizures
  • Anxiety disorders
  • During alcohol withdrawal
  • During surgery for sedation
  • Nausea and vomiting
  • Trouble sleeping

When used as prescribed, lorazepam is helpful in regulating panic attacks and other anxiety-driven disorders. Lorazepam affects receptors in the brain called GABA. The increase of GABA neurotransmitters in the brain create calmness. This way nerve activity in the brain reaches balance and enables people to sleep normally.

As lorazepam increases the activity of GABA in the brain, it also increases its calming effect so users become more and more sleepy.

As a depressant, lorazepam is also commonly prescribed to people diagnosed with anxiety. Psychological disorders, including anxiety are caused by an intensified nerve activity in the brain. Lorazepam works by stimulating neurotransmitters that reduce the number of “anxiety messages” traveling across synapses in the brain.

These effects are only beneficial if lorazepam is taken on a short term notice. When used for more than 4 months, the medication is known to create tolerance (lost responsiveness to lorazepam sedative effects). Repeated long-term use can lead to addiction.

How Addictive Is Lorazepam?

Lorazepam is a highly addictive benzodiazepine.

This is the reason why doctors prescribe lorazepam for no longer than 4 months. Lorazepam is intended as a short term benzodiazepine because users easily develop tolerance to this medication. With continued use, dependence can quickly progress to addiction influencing a person’s entire life. Signs of physical dependence are usually noticed early on, but the psychological effects of dependence tend to occur later and are longer-lasting.

What Makes Stopping Lorazepam Hard?

Users find it difficult to stop Lorazepam use without professional help due to physical dependence and the troubling withdrawal process. Since lorazepam causes physical dependence very quickly, some people may want to stop taking this medication immediately. However, this is not a good idea!

Going cold turkey on a powerful benzodiazepine such as lorazepam is NOT recommended. Any rapid method of cessation can worsen your withdrawal symptoms and lead to health complications. Instead of putting yourself in danger, ask for medical assistance when you decide you want to stop using lorazepam.

NOTE: Users won’t be able to just stop taking this medication without tapering first. It is best to detox from lorazepam in a safe and medically supervised environment.

What Makes Stopping Lorazepam Dangerous?

There are three situations that make quitting lorazepam dangerous.

1. Cold turkey lorazepam withdrawal.

If you have been taking lorazepam regularly for a while DO NOT go cold turkey off it! Benzodiazepine withdrawal can be very serious; it has been reported to trigger convulsions and hallucinations in some cases. Instead of rapid cessation try gradual dose reduction. Contact your doctor and create a tapering plan that will help you reduce your doses until you quit lorazepam completely.

2. Stopping lorazepam without medical supervision.

It is not advised that you stop taking lorazepam without checking with your doctor first due to the troubling withdrawal symptoms. Instead of exposing yourself to unneeded risk, gradually reducing doses with guidance is key to your safety. This may help you prevent difficulty. Plus, stopping this medication without medical supervision increases the chances of relapse and leads people back into using.

3. Lowering doses of lorazepam suddenly and abruptly.

Discontinuing lorazepam therapy suddenly and abruptly can lead to severe reactions including: mood changes, anxiety, and restlessness. Individuals who have suddenly lowered lorazepam amounts or frequency can require immediate medical assistance. Abrupt lorazepam withdrawal is usually associated with potentially life-threatening effects and therefore you should NEVER try it!

Quitting Lorazepam Side Effects

Those who’ve used lorazepam chronically – for longer than a few months – develop drug dependence, which makes it difficult to quit due to withdrawal symptoms.

Lorazepam withdrawal symptoms include:

  • Anxiety
  • Concentration problems
  • Confusion
  • Depersonalization
  • Depression
  • Dizziness
  • Fatigue
  • Hallucinations
  • Headaches
  • Insomnia
  • Irritability
  • Memory problems
  • Mood swings
  • Nausea and vomiting
  • Psychosis
  • Seizures
  • Suicidal thinking

Safety Suggestions

Regardless of the challenging withdrawal it is possible to quit lorazepam under proper medical care. The listed methods are considered safe and effective when you decide you want to stop using for good.

1. Quitting lorazepam under medical supervision

Lorazepam withdrawal is rarely done at home due to the intensive need of medical supervision, however if you get a doctor’s clearance – then you may be permitted to go through withdrawal at home following your doctor’s orders. During lorazepam withdrawal at home you are obligated to regularly visit your doctor’s office and run some checkup tests to make sure everything you are doing is safe and in accordance with your doctor recommends.

2. Tapering lorazepam

Tapering is a medical practice of dose reduction when users become physically dependent on a medication as a result of long-term use. Tapering off lorazepam means that you’ll drop your dose every 2 weeks to avoid feeling withdrawals so strong. Gradual tapering schedules include:

  • Dropping 1/8 of your current dose every two weeks.
  • Dropping 1/4 of your current dose every 2 weeks.

Tapering is beneficial because it gives your body and brain time to gradually adapt to small changes. Tapering plans are unique for each individual, created along with a doctor, and tailored to a patient’s individual needs.

3. Lorazepam detox clinic

In order to free your body from lorazepam, the most frequently recommended and safe way to do so is by checking into the nearest detox clinic. Detox centers are designed to provide you with all the resources you need safely come off drugs in a 24-7 monitored setting. The right detox program can help you manage the physical aspects of lorazepam withdrawal and provide you with the medical assistance you need during difficult times.

4. Inpatient lorazepam treatment

A proper treatment program and a support system can help you successfully overcome any addiction issues you have with the drug. Inpatient treatment facilities have structured programs that will help you remain sober and succeed in maintaining your health and well being. Lorazepam rehab centers offer medical expertise and counseling and a variety of therapy approaches such as:

  • Cognitive behavioral therapy
  • Group counseling
  • Holistic therapy
  • One-on-one counseling
  • 12-step programs

Rehabs also provide proper nutrition and medications needed in order to detox. Additionally, inpatient hospitalization gives you the time to rest and get healthy. Inpatient treatment programs typically last from 30 to 90 days. Residential program lengths can be longer or shorter that this timeline depending on your individual needs and progress.

Your Questions

Still have questions?

If you still have questions about lorazepam quitting dangers please leave them in the designated section below. We try to answer all legitimate inquiries personally and promptly. In case we don’t know the answer to a question, we will gladly refer you to professionals who can help.

Reference Sources: Lorazepam Abuse Help: How Does Lorazepam Addiction Affect the Brain?
Net Doctor: Ativan (lorazepam)
Mental Health Daily: Ativan (Lorazepam) Withdrawal Symptoms + Duration

Leave a Reply